tcf-no-longer-accepting-cases

Tylenol (acetaminophen), the most popular painkiller in the world, can cause liver damage and liver failure. Approximately 30,000 suffer from a Tylenol overdose every year, making this one of the most common drug injuries in the United States. Many people do not realize that there is a very small difference between “safe” amounts of Tylenol and a dangerous overdose — even small overdoses can cause permanent Tylenol liver damage, which may progress to liver failure.

UPDATE: Poor Long-Term Prognosis After Tylenol Liver Failure

July 15, 2013 — Study find that patients with liver failure after a Tylenol overdose have worse overall health and long-term prognosis than non-drug induced cases of liver failure. Click here to read more.

June 20, 2013 — In April, federal judges created a Multi-District Litigation (MDL) in federal court to centralize dozens of Tylenol lawsuits filed throughout the United States. More than 100 lawsuits have been transferred into the litigation, which is located in the U.S. District Court for the Eastern District of Pennsylvania before Judge Stengler. Click here to read more.

Tylenol Overview

Tylenol (acetaminophen) was first approved by the FDA in 1951. After more than 60 years of widespread use, Tylenol has become the most widely-used painkiller in the world. It can treat mild to moderate pain, reduce fever, and treat the symptoms of flu and the common cold. Approximately 200 medications contain Tylenol as an active ingredient, which may be listed as “acetaminophen” or “APAP.”

Tylenol Liver Damage

In spite of its long history of use, many people are unaware that Tylenol is the leading cause of liver failure in the U.S. The American Association of Poison Control Centers estimates that about 56,000 people overdose on Tylenol every year. Of these people, 26,000 are hospitalized, 1,600 develop liver failure, and 450 people die. The liver is only able to metabolize a certain amount of acetaminophen, and if a person consumes too much, the drug becomes toxic and starts to damage liver tissue.

Most Tylenol injuries occur suddenly, when a person overdoses and suffers acute symptoms of liver damage. This is usually because they unwittingly combined more than one medication that contained Tylenol.

Even Small Overdoses of Tylenol Can Damage Liver

Other times, Tylenol liver damage is caused by gradual overdoses over a long period of time. Many people regularly take Tylenol to treat chronic pain. When they suffer from small, accidental overdoses, the symptoms may be mild enough that they do not go to the hospital. Over time, repeated overdoses can cause severe liver damage. Approximately 25% of people with Tylenol-induced liver damage had small overdoses that were staggered over time. The long-term prognosis is usually far worse for these individuals. By the time the symptoms are severe enough to seek medical care, the person has often caused severe damage to their liver.

Tylenol and the FDA

In response to growing numbers of people who suffered from overdoses and severe Tylenol liver damage, in January 2011, the FDA announced that they will decrease the maximum recommended daily allowance of Tylenol from 4,000-mg per day to 3,000-mg per day.

The FDA will place a “Black Box” warning on all products containing acetaminophen. This is the strongest warning that the FDA can place on a drug label, and it is reserved for life-threatening side effects. The new warnings will include information about the dangers of Tylenol liver damage.

Furthermore, the FDA decided to limit the maximum amount of Tylenol per pill to 325-mg. Manufacturers have until 2014 to comply with the new regulations.

Scientific Studies of Tylenol Liver Damage

The FDA action to reduce the maximum limit of acetaminophen was partially due to the fact that overdoses were common, and also because of growing evidence that 4,000-mg per day can cause temporary liver damage. In one study, 145 patients were given either 4,000-mg of Tylenol or a placebo every day for two weeks. At the end of the study, the patients given Tylenol had 33-44% higher levels of ATP, an enzyme produced by the liver when it is damaged. The ATP levels returned to normal after acetaminophen was discontinued.

Medications Containing Tylenol

One of the most common risk factors for Tylenol liver damage is combining two or more medications that contain acetaminophen. The usual suspects include NyQuil, a cough and cold medication that contains 500-mg of acetaminophen. Vicodin (hydrocodone) may contain 500, 650, or 750-mg of acetaminophen.

What is APAP?

Another risk factor for Tylenol overdoses is accidentally consuming acetaminophen when it is labeled as “APAP” on the ingredient list. APAP stands for “N-Acetyl-Para-Amino-Phenol,” which is the name of the acetaminophen molecule.

Unfortunately, calling acetaminophen APAP can easily confuse someone who isn’t aware that APAP stands for “acetaminophen.” This increases the risk of an accidental overdose, which could cause liver damage.

Leave a reply

Your email address will not be published. Required fields are marked *

About Collen

Collen A. Clark is a true advocate for his clients and is passionate about helping Texans that have been injured or wronged.

Collen A. Clark
“Collen’s amazing success in the courtroom and well known dedication to his clients has earned him the recognition of his peers as one of The Top Trial Lawyers in Texas.”

Free Confidential Case Evaluation

Verified 100% Secure SiteTo contact us for a free review of your potential case, please fill out the form below or call us toll free 24 hrs/day by dialing: (866) 879-3040.
*
*
*

Related Content on Our Website